Thunderstorm Wind, Cayuga
- When
- June 19, 10:50 AM EST
- Where
- Cayuga County, Cato
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.167, -76.583
Showers and thunderstorms developed ahead of a cold front during the late morning and early afternoon hours. The thunderstorm winds downed trees in Cato and West Monroe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Showers and thunderstorms developed ahead of a cold front during the late morning and early afternoon hours. The thunderstorm winds downed trees in Cato and West Monroe. In Cato, a roof was torn off a garage by the wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 19, 9:54 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 1054 AM EDT MON JUN 19 2006 .UPDATE... ZONES HAVE BEEN UPDATED TO INCLUDE THE SEVERE THUDNERSTORM WATCH THAT HAS JUST BEEN ISSUED FOR MUCH OF CENTRAL NEW YORK. FOR THE BUFFALO CWA...THIS INCLUDES WAYNE...NORTHERN CAYUGA...OSWEGO... JEFFERSON AND LEWIS COUNTIES. THE WATCH IS IN EFFECT UNTIL 6 PM EDT...BUT WILL LIKELY BE DROPPING COUNTIES FROM WEST TO EAST DURING THE NEXT COUPLE HOURS. AS WAS MENTIONED IN THE PREVIOUS UPDATE...THE LINE OF CONVECTION EAST OF ROC WILL MOVE INTO A MORE UNSTABLE AIRMASS DURING THE NEXT TWO HOURS. RSH && .PREV DISCUSSION... /ISSUED 1008 AM EDT MON JUN 19 2006/ UPDATE... WIDESPREAD PRE-FRONTAL RAINS ACROSS ALL OF WESTERN NEW YORK LINE UP PERFECTLY WITH THE RR EXIT REGION OF A 85KT H25 JET THAT IS FOUND OVER THE EASTERN GREAT LAKES. THE JET DYNAMICS ARE NOT ONLY HELPING TO PRODUCE THE WIDESPREAD RAINS...BUT ARE PROVIDING ENOUGH SYNOPTIC LIFT THIS MORNING TO ALLOW FOR THUNDERSTORMS OVER THE GENESEE VALLEY. THE LINE OF CONVECTION STRETCHING FROM ROC TO DSV WILL MOVE THROUGH THE FINGER LAKES REGION DURING THE NEXT HOUR OR TWO AND WILL EVENTUALLY MOVE INTO MORE UNSTABLE AIR EAST OF ONTARIO AND WAYNE COUNTIES. WHILE THE CLOUD COVER IS MOVING TO THE EAST AND THICKENING OVER THE FINGER LAKES...THERE HAS BEEN ENOUGH SUN ALREADY TO DESTABILIZE THE BOUNDARY LAYER WITH CAPES EST OF WAYNE AND ONTARIO COUNTIES IN EXCESS OF 1000 J/KG (AS PER LAPS) WITH SB CAPES OF -3 TO -4. THIS WILL BE THE AREA OF CONCERN AS WE HEAD INTO THE EARLY AFTERNOON. THE BULK OF ANY SEVERE WEATHER DURING THE FIRST HALF OF THE AFTERNOON SHOULD BE FOUND JUST TO THE EAST OF THE KBUF CWA...WITH THE EXCEPTION OF JEFFERSON...LEWIS AND OSWEGO COUNTIES WHICH WILL BE ON THE WESTERN EDGE OF THE MAIN THREAT AREA. GIVEN THE VERY WARM AIRMASS (FZG LEVEL >13K) AND UNIDIRECTIONAL SHEAR...THE MAIN SEVERE WEATHER THREAT WOULD BE STRAIGHT LINE WIND DAMAGE FROM BOWING ECHOES. AS SKIES CLEAR OVER THE FAR WESTERN COUNTIES AFTER 12 NOON...THE SULTRY AIRMASS WILL QUICKLY DESTABILIZE. VIS SAT LOOP SHOWS PLENTY OF SUNSHINE CURRETLY WEST OF YXU AND LONG POINT. SEVERAL HOURS OF SUN OVER THE FAR WESTERN COUNTIES WILL THEN ALLOW FOR CAPES TO JUMP TO ARND 1500 J/KG. THIS WILL BE THE AREA TO WATCH FOR ANY STORMS AFTER 19Z. RSH PREV DISCUSSION... /ISSUED 331 AM EDT MON JUN 19 2006/ SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/... PREFRONTAL TROUGH APPROACHING NEW YORK WILL BRING WIDESPREAD SHOWERS TO THE FORECAST AREA TODAY. THESE SHOWERS ARE WITHIN A WELL DEFINED PLUME OF GULF MOISTURE AND WILL BE CAPABLE OF LOCALLY HEAVY RAINS. THERE WILL ALSO BE THE THREAT OF STRONG THUNDERSTORM GUSTS...ESPECIALLY ALONG AND EAST OF THE GENESEE VALLEY...THUS SPC HAS THE REGION IN A SLIGHT RISK OF SEVERE WEATHER. GFS AND NAM ARE IN GOOD AGREEMENT FOR THE DEVELOPMENT OF STRONG CONVECTION LATER THIS MORNING AND THROUGH THE AFTERNOON AS THE TROUGH MOVES INTO A REGION OF BETTER DAYTIME WARMING AND DESTABILIZATION EAST OF THE GENESEE VALLEY AND INTO THE EASTERN LAKE ONTARIO REGION. THIS WILL ALSO BE SUPPORTED ALOFT BY THE POSITION OF THE RIGHT ENTRANCE REGION OF A 70-90KT 250MB JET. THE TROUGH WILL PROGRESS TO CENTRAL AND EASTERN NY BY LATE AFTERNOON...THEN THE REGION WILL BE DRY SLOTTED FOR A FEW HOURS THIS EVENING BEFORE THE NEXT BATCH OF PRECIP MOVES IN TONIGHT AND EARLY TUESDAY WITH THE ADVANCING COLD FRONT. MOST OF THE PRECIP ALONG THE COLD FRONT WILL BE DURING THE EARLY NIGHT...LINGERING THROUGH 12Z OVER THE EASTERN LAKE ONTARIO REGION. COOLER AIR WILL OVERSPREAD THE REGION ON TUESDAY AND TUESDAY NIGHT WITH TEMPERATURES FALLING TO 8 TO 10 DEGREES BELOW SEASONAL NORMALS...UPPER 60S TO LOW 70S FOR HIGHS AND MAINLY IN THE 40S FOR TUESDAY NIGHT LOWS. HIGH PRESSURE BUILDS BACK OVER THE FORECAST AREA ON WEDNESDAY WITH MORE SUNSHINE AND A REBOUND IN TEMPERATURES. LONG TERM /THURSDAY THROUGH SUNDAY/... UPPER RIDGE CONTINUES TO FLATTEN OUT INTO A MORE ZONAL FLOW DURING THIS PERIOD...WITH SOME SUGGESTION OF TROFFING BECOMING REESTABLISHED BY NEXT WEEKEND. FORECAST CONFIDENCE ON PRECISE DETAILS IS RATHER LOW HOWEVER...AS SEVERAL WEAK TROFS/FRONTS WILL BE IN OUR VICINITY. FOLLOWED HPC GRAPHICS WITH WEAK FRONTAL PASSAGE LATE THURS...AND A RIPPLE OF LOW PRESSURE MOVING ALONG FRONT JUST TO OUR SOUTH SAT. WILL KEEP CHC SHOWERS THURS PM AND AGAIN SAT...WITH BETTER CHC ALONG SRN TIER. DRY FRI AND AGAIN MOST OF SUNDAY. TEMPS A BIT WARM THURS AND FRI...COOLING TO NORMAL LEVELS SAT AND SUN. 12Z GFS SUPPRESSES ACTIVITY FURTHER SOUTH WHICH WOULD ALLOW FOR DRY PLEASANT WX FRI AND SAT BUT UNSETTLED SUNDAY. AVIATION... A BATCH OF SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST ACROSS THE REGION BEGINNING IN BUFFALO AND NIAGARA FALLS AROUND 08Z...ROCHESTER AROUND 10Z AND WATERTOWN AROUND 12Z. THEY SHOULD LAST FOR ONLY A FEW HOURS WITH CEILINGS REMAINING VFR MOST OF THE TIME BUT VISIBILITIES WILL BE MVFR IN PRECIPITATION. GENERAL VFR CONDITIONS ARE EXPECTED AFTER THE RAIN ENDS ALTHOUGH CEILINGS MAY BE 3 THOUSAND FEET OR LESS FOR A COUPLE OF HOURS. A DRY SLOT IS EXPECTED TO MOVE IN FROM THE WEST LATER TODAY HOWEVER THERE WILL BE DESTABILIZING OF THE ATMOSPHERE FROM DIURNAL HEATING WITH THUNDERSTORMS EXPECTED TO DEVELOP AGAIN LATE. MVFR CONDITIONS ARE LIKELY WITH THE PRECIPITATION BUT GENERALLY VFR AGAIN WHEN IT ENDS. CLIMATE... RECORD HIGHS WERE NOT EQUALED OR EXCEEDED SUNDAY HOWEVER A LOW OF 73 FOR BUFFALO BROKE THE RECORD FOR HIGHEST MINIMUM TEMPERATURE FOR THE 18TH. THE OLD RECORD WAS 72 SET BACK IN 1994. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...SEVERE THUNDERSTORM WATCH FOR NYZ004>008 UNTIL 6 PM MONDAY. MARINE...SEVERE THUNDERSTORM WATCH FOR SLZ024 UNTIL 6 PM MONDAY. && UPDATE...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 352 AM EDT MON JUN 19 2006 NYZ001>008-010>014-019>021-085-200800- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 352 AM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-200800- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 352 AM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Ft Drum radar (KTYX), 98 km away, was scanning. The volume nearest the first event began at 15:48 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517408, 5517409.